Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 31, NWS North Platte, NE

June 12, 2017Sheridan County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 12, 2017, 8:17 PM MDT for Sheridan County, Nebraska. It was in force for 58 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 12, 2017, 8:17 PM MDT (02:17 UTC)
Expired
Jun 12, 2017, 9:15 PM MDT
In force
58 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

County Sheridan County, NE

The radar

The North Platte radar (KLNX), 166 km from the middle of the area, began a volume at 02:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 12, 8:25 PM MDTHAIL 2.753 Wnw Antioch, NEVERY LARGE HAIL, PERHAPS BASEBALL SIZE, WAS HEARD HITTING THE HOUSE. THE TIME IS ESTIMATED FROM RADAR.
Jun 12, 8:30 PM MDTTORNADO3 Wnw Antioch, NEA LARGE COTTONWOOD TREE WAS SNAPPED, TWISTED,BROKEN AND SPREAD AROUND THE RANCH YARD. A STACK OF LUMBER WAS LIFTED UP AND TOSSED AROUND THE YARD. THE TIME OF THE REPORT WAS ESTIMATED BY RADAR.
Jun 12, 8:40 PM MDTTORNADO4 N Antioch, NEA TORNADO REPORTED 4 MILES NORTH OF ANTIOCH. POWER LINES WERE ALSO REPORTED TO BE DOWNED NEAR THE LOCATION.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 12, 5:35 PM MDTTornado WatchSPC8 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.3 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2017-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1352 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2017-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1352 J/kg
Mixed-layer CIN
-142 J/kg
Mixed-layer LCL
2089 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.9

Open this sounding in Storm Lab

The text

As transmitted.

257 
WUUS53 KLBF 130217
SVRLBF
NEC161-130315-
/O.NEW.KLBF.SV.W.0031.170613T0217Z-170613T0315Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
817 PM MDT MON JUN 12 2017

The National Weather Service in North Platte NE has issued a

* Severe Thunderstorm Warning for...
  Southwestern Sheridan County in the Panhandle of Nebraska...

* Until 915 PM MDT

* At 816 PM MDT, Doppler radar indicated a severe thunderstorm
  capable of producing large destructive hail up to baseball size and
  damaging winds in excess of 60 mph. This storm was located near
  Alliance Airport, or 7 miles east of Alliance, and moving northeast
  at 30 mph.

* Locations impacted include...
  Antioch, Snow Lake, Wickson Lake, Diamond Lake, Lakeside, Krause
  Lake and Smith Lake State Wildlife Management Area.

This includes the following highways...
 Highway 250 between mile markers 2 and 33.
 Highway 2 between mile markers 96 and 108.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch remains in effect for the area. Although a tornado is
not immediately likely, if one is spotted, act quickly and move to a
place of safety in a sturdy structure, such as a basement or small
interior room.

This is a supercell thunderstorm. Due to the rotating nature of these
storms, they are capable of producing all types of severe weather
including extremely large hail, destructive straight line winds, and
possibly tornadoes. Move quickly to a safe shelter, preferably into a
basement, or an interior room such as a bathroom or closet.

&&

A tornado watch remains in effect until 200 AM MDT for the Panhandle
of Nebraska.

LAT...LON 4256 10237 4213 10217 4200 10269 4201 10270
      4209 10270 4210 10274 4224 10275
TIME...MOT...LOC 0216Z 239DEG 24KT 4210 10272 

$$

CDC
2 follow-up statements
768 
WWUS53 KLBF 130254 RRA
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
854 PM MDT MON JUN 12 2017

NEC161-130315-
/O.CON.KLBF.SV.W.0031.000000T0000Z-170613T0315Z/
Sheridan NE-
854 PM MDT MON JUN 12 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM MDT
FOR SOUTHWESTERN SHERIDAN COUNTY...

At 854 PM MDT, Doppler radar indicated a severe thunderstorm capable
of producing large damaging hail up to two inches in diameter and
damaging winds in excess of 60 mph. This storm was located 13 miles
northwest of Ellsworth, or 24 miles east of Alliance, moving
northeast at 30 mph.

Locations impacted include...
Snow Lake, Wickson Lake, Krause Lake, Diamond Lake, Smith Lake State
Wildlife Management Area and Lakeside.

This includes the following highways...
 Highway 250 between mile markers 2 and 33.
 Highway 2 between mile markers 102 and 108.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch remains in effect for the warned area. Although a
tornado is not immediately likely, if one is spotted, act quickly and
move to a place of safety in a sturdy structure, such as a basement
or small interior room.

This is a dangerous storm. If you are in its path, prepare
immediately for large destructive hail capable of producing
significant damage. People outside should move to a shelter,
preferably inside a strong building and away from windows.

This is a supercell thunderstorm. Due to the rotating nature of these
storms, they are capable of producing all types of severe weather
including extremely large hail, destructive straight line winds, and
possibly tornadoes. Move quickly to a safe shelter, preferably into a
basement, or an interior room such as a bathroom or closet.

&&

A tornado watch remains in effect until 200 AM MDT for the Panhandle
of Nebraska.

LAT...LON 4256 10237 4213 10217 4204 10253 4212 10268
      4224 10275
TIME...MOT...LOC 0254Z 239DEG 24KT 4223 10242 

$$

CDC
044 
WWUS53 KLBF 130314
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
914 PM MDT MON JUN 12 2017

NEC161-130323-
/O.EXP.KLBF.SV.W.0031.000000T0000Z-170613T0315Z/
Sheridan NE-
914 PM MDT MON JUN 12 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN SHERIDAN COUNTY
WILL EXPIRE AT 915 PM MDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.

Remember, a Tornado Warning still remains in effect for 
Southeastern Sheridan until 945 pm MDT.

LAT...LON 4256 10237 4213 10217 4204 10253 4212 10268
      4224 10275
TIME...MOT...LOC 0313Z 239DEG 24KT 4229 10228 

$$

CDC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 5:20 PM MDT, 2 hours 57 minutes earlier.

Area forecast discussion, Jun 12, 5:20 PM MDT, 2 hours 57 minutes before
Area Forecast Discussion...UPDATED
National Weather Service North Platte NE
620 PM CDT Mon Jun 12 2017

.SHORT TERM...(This evening through Tuesday)
Issued at 228 PM CDT Mon Jun 12 2017

The main concerns in the short term period revolve around
thunderstorm potential, strong and severe, this afternoon and
evening. Latest satellite imagery shows sky cover eroding in
northeast CO to southwest NEB. Surface dew points at the top of
the hour range from the lower 60s to around 70, highest towards
south central NEB.

Latest SPC mesoanalysis shows strong instability with MLCAPE in
excess of 3000 J/kg from northeast CO and across the southern
Sandhills. There is some MLCIN. Soundings show an environment
featuring an elevated mixed layer over southwest NEB that is
providing some convective inhibition, especially farther east
across southwest NEB towards central NEB. Steep mid-level lapse
rates (700-500 hPa) are in place as well. Deep layer vertical
wind shear ranging near 40-50 kts and 200-250 m2/s-2 0-3 km SRH
upstream/far western portion of the CWA that show an environment
with potential for supercells. While there is some range with
solutions in hi-res guidance (comparing the SPC SSEO 00Z cycle,
flavors of wrf, HRRR, and HRRR experimental), a signal for
development in northeast CO/southern Panhandle into southwest NEB
is there. While they generally show storms weakening as they move
into southwest NEB, we are not completely confident with this
given instability and if storms have supercell features. As such,
the greatest uncertainty for storm develop/potential is in
southwest NEB. Current thinking also is this would be the most
likely area for more discrete storms given environment setup and
based on hi-res guidance. Thus the best chances for thunderstorms
and precip rest of today and tonight are along west and north of
a line from Grant to Ogallala to Mullen to Ainsworth. Elsewhere,
guidance have been fairly consistent with respect to northwest
NEB and t-storm chances haven't changed much. Continue to think
storms/MCS will affect portions of northwest NEB this evening.
Overall, threats for storms include all hazards (large hail,
damaging winds, tornadoes). Though the best tornado potential
appears just outside the forecast area to the west this afternoon
and early evening, will continue to monitor as the day evolves.

Tomorrow, predominantly dry conditions will prevail though there
is potential for thunderstorm, mainly along and east of Highway
281. Near to slightly above normal highs will prevail tomorrow,
not that different from today.

.LONG TERM...(Tuesday night through Monday)
Issued at 228 PM CDT Mon Jun 12 2017

A few thunderstorms will be possible Tuesday evening across Boyd,
Holt, Garfield, and Wheeler Counties, some may be strong to severe
as a negatively tilted trough swings through the region. The best
moisture will be ahead of a cold front in eastern Nebraska by the
time the storms fire so whether or not our eastern counties see any
stronger activity will depend on the timing of this feature. There
is certainly enough shear and instability to support a stronger
storm or two.

Swift zonal flow takes over on Wednesday behind the exiting upper
low. We should not see any rain Wednesday through Friday. The next
chance will be this weekend as another system moves across the
northern tier of the US. Temperatures will dive back toward normal
and remain there for the week with highs in the 80s to near 90
across the south.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 620 PM CDT Mon Jun 12 2017

The extreme instability and severe thunderstorm threat should end
across Wrn Neb around 06z. Redevelopment is expected 21z-00z
Tuesday across ern Holt and Boyd counties. Otherwise VFR is
expected.

&&

.FIRE WEATHER...
Issued at 228 PM CDT Mon Jun 12 2017

Elevated fire weather conditions are expected tomorrow. Dry air
will move in and prevail across western Nebraska with afternoon
minimum relative humidity falling to 15 to 20 percent across
western Nebraska. Winds, however, are a limiting factor and will
be westerly 10 to 20 mph, strongest in northwest NEB tomorrow
afternoon.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...ET
LONG TERM...Allen
AVIATION...CDC
FIRE WEATHER...ET
Hazardous weather outlook, Jun 12, 2:45 PM MDT, 5 hours 32 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service North Platte NE
345 PM CDT Mon Jun 12 2017

NEZ004>010-022>029-035>038-056>059-069>071-094-132045-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
345 PM CDT Mon Jun 12 2017 /245 PM MDT Mon Jun 12 2017/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Thunderstorms are expected to develop and or move northeast into
portions of the eastern Nebraska Panhandle and far western
Nebraska late this afternoon and evening. The best potential for
thunderstorms is along west and north of a line from Grant to
Ogallala to Mullen to Ainsworth.

Some thunderstorms may be severe, capable of producing very large
hail and damaging winds. A tornado is also possible, primarily in
the eastern Nebraska panhandle and extreme southwest NEB.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

Additional thunderstorms are possible tomorrow afternoon across
north central Nebraska, generally along and east of Highway 281.
Some storms may be strong or severe, capable of large hail and
strong winds.

Elevated fire weather conditions are expected Tuesday mainly in
the eastern Nebraska panhandle due to the combination of westerly
winds 10 to 20 MPH, low humidity 15 to 20 percent, and warm
temperatures.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late afternoon and evening,
primarily west of a line from Ogallala to Valentine.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

ET

In the hours before

Special weather statement, Jun 12, 6:45 PM MDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service North Platte NE
645 PM MDT MON JUN 12 2017

NEZ004-130130-
Sheridan NE-
645 PM MDT MON JUN 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SHERIDAN COUNTY
UNTIL 730 PM MDT...

At 645 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles east of Box Butte Dam, or 18 miles southwest of Hay Springs,
moving north at 35 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Hay Springs, White Clay, Pine Ridge, Intersection of Highway 87 and
Craven Creek Road, Metcalf State Wildlife Management Area,
Intersection of Beaver Creek Road and White Clay Creek Road,
Intersection of Highway 87 and Larabee Road, Intersection of Highway
87 and Antelope Road and Walgren Lake State Recreation Area.

This includes Highway 20 between mile markers 74 and 84.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A tornado watch remains in effect until 200 AM MDT for the Panhandle
of Nebraska.

LAT...LON 4300 10251 4225 10269 4228 10275 4244 10275
      4244 10277 4278 10277 4279 10279 4300 10279
TIME...MOT...LOC 0045Z 189DEG 32KT 4244 10285

JWS
Local storm report, Jun 12, 7:54 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
854 PM CDT MON JUN 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     HAIL             5 SW RUSHVILLE          42.66N 102.54W
06/12/2017  E0.88 INCH       SHERIDAN           NE   PUBLIC

&&

ROBERG
Local storm report, Jun 12, 8:05 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
905 PM CDT MON JUN 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0856 PM     HAIL             6 SSW RUSHVILLE         42.63N 102.51W
06/12/2017  E1.00 INCH       SHERIDAN           NE   PUBLIC

&&

ROBERG

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 6:45 PM MDTSpecial Weather StatementLBFSheridan45 min
Jun 12, 6:57 PM MDTSevere Thunderstorm WarningLBFSheridan48 min
Jun 12, 7:43 PM MDTSevere Thunderstorm WarningLBFSheridan47 min
Jun 12, 8:00 PM MDTAreal Flood AdvisoryLBFSheridan60 min
Jun 12, 8:09 PM MDTSevere Thunderstorm WarningLBFSheridan51 min
Jun 12, 8:25 PM MDTSevere Thunderstorm WarningLBFSheridan29 min
Jun 12, 8:37 PM MDTTornado WarningLBFSheridan38 min
Jun 12, 9:04 PM MDTTornado WarningLBFSheridan41 min
Jun 12, 9:12 PM MDTAreal Flood AdvisoryLBFSheridan63 min
Jun 12, 9:18 PM MDTSevere Thunderstorm WarningLBFSheridan42 min
Jun 12, 9:44 PM MDTTornado WarningLBFCherry, Sheridan46 min
Jun 12, 9:54 PM MDTSevere Thunderstorm WarningLBFCherry, Sheridan66 min
Jun 12, 10:27 PM MDTTornado WarningLBFCherry48 min
Jun 12, 10:56 PM MDTSevere Thunderstorm WarningLBFCherry43 min
Jun 13, 8:41 AM MDTRiver Flood WarningLBFGarden, Keith5 days
Jun 13, 2:16 PM MDTSpecial Weather StatementLBFKeya Paha44 min
Jun 13, 2:42 PM MDTSevere Thunderstorm WarningLBFBlaine, Brown, Rock48 min
Jun 13, 2:47 PM MDTSevere Thunderstorm WarningLBFKeya Paha, Rock43 min
Jun 13, 3:03 PM MDTSevere Thunderstorm WarningLBFBlaine, Custer42 min
Jun 13, 3:25 PM MDTSevere Thunderstorm WarningLBFBrown, Rock35 min
Jun 13, 3:27 PM MDTTornado WarningLBFBrown, Rock36 min
Jun 13, 3:28 PM MDTSevere Thunderstorm WarningLBFBoyd, Keya Paha10 min
Jun 13, 3:32 PM MDTTornado WarningLBFBoyd, Keya Paha8 min
Jun 13, 3:43 PM MDTSevere Thunderstorm WarningLBFBlaine, Loup, Rock30 min
Jun 13, 3:45 PM MDTTornado WarningLBFBoyd, Holt, Keya Paha, Rock32 min
Jun 13, 3:55 PM MDTTornado WarningLBFHolt, Rock38 min
Jun 13, 4:07 PM MDTSevere Thunderstorm WarningLBFHolt, Rock38 min
Jun 13, 4:25 PM MDTSevere Thunderstorm WarningLBFBoyd, Holt50 min
Jun 13, 4:35 PM MDTSevere Thunderstorm WarningLBFHolt, Rock30 min
Jun 13, 4:54 PM MDTSevere Thunderstorm WarningLBFBoyd, Holt31 min
Jun 13, 5:26 PM MDTSevere Thunderstorm WarningLBFBoyd, Holt19 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.